Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 108, NWS Springfield, MO

April 28, 2014Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2014, 12:19 AM CDT for Oregon County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2014, 12:19 AM CDT (05:19 UTC)
Expired
Apr 28, 2014, 12:45 AM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Memphis radar (KNQA), 188 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 6:26 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS53 KSGF 280519
SVRSGF
MOC149-280545-
/O.NEW.KSGF.SV.W.0108.140428T0519Z-140428T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 1245 AM CDT

* AT 1215 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  SOUTHEASTERN OREGON COUNTY...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN OREGON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHERN MISSOURI.

LAT...LON 3650 9141 3654 9139 3683 9120 3683 9112
      3682 9111 3650 9112 3649 9113 3649 9140
TIME...MOT...LOC 0520Z 218DEG 39KT 3655 9122

HAIL...1.00IN
WIND...60MPH

$$

HATCH
1 follow-up statement
714 
WWUS53 KSGF 280536
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 AM CDT MON APR 28 2014

MOC149-280547-
/O.EXP.KSGF.SV.W.0108.000000T0000Z-140428T0545Z/
OREGON MO-
1236 AM CDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OREGON COUNTY
WILL EXPIRE AT 1245 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHERN MISSOURI.

LAT...LON 3650 9141 3654 9139 3683 9120 3683 9112
      3682 9111 3650 9112 3649 9113 3649 9140
TIME...MOT...LOC 0537Z 218DEG 39KT 3669 9108

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 8:29 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 27, 8:29 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 PM CDT Sun Apr 27 2014

...Severe Weather Risk Continues This Evening...

.MESOSCALE DISCUSSION...
Issued at 820 PM CDT SUN APR 27 2014

An evolution of storm mode was in progress this evening. The discrete
supercell storms that exploded along the dry line late in the
afternoon had weakened. However a couple of convective line
segments had taken shape and intensified in southwestern
Missouri.

Expect convection to be reinvigorated at least to some degree the
remainder of the evening as a coupled jet structure will lead to
enhanced upper level divergence over a good portion of the Missouri
Ozarks.

Strong deep layer shear around 60 kts and most unstable CAPE near
1500 J/KG will be supportive of storm organization through the
evening.

0-3 KM bulk shear vectors are supportive of meso vorticies or
supercell structures with these line segments with an enhanced
wind threat with northeast surges within the line. While low level
shear with 0-1 KM helicities on the order of 250 m2/s2 and 0-1 KM
bulk shear around 25 kts will be supportive of tornadoes the
thermodynamics in the lowest levels cast a little more uncertainty
on the risk for tornadoes with low level CAPE diminishing to the
east.

Overall the risk for all modes severe weather Will continue this
evening including tornadoes. However expect the damaging straight line
winds the primary risk. Tornado development will be more of the
quick spin up variety within meso-vorticies embedded in the line
segments.

Storms and the severe weather risk will continue across the eastern
Ozarks into the early morning hours.

Strong convection continues to push north from Arkansas into far
south central Missouri. This activity could also be locally
severe.

Will have to monitor the potential for localized flooding across
far south central Missouri as convection trains northward from
Arkansas.

A Tornado Watch remains in effect for all of the Missouri Ozarks
until 2 AM.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 248 PM CDT SUN APR 27 2014

Main concern for this evening will be potential storms developing
to our west along a dryline currently extending across eastern
Kansas and eastern Oklahoma. Latest LAPS analyses show that the
airmass immediately ahead of the dryline remains unstable with
CAPE values around 2000-3000j/kg with no inhibition. So do not
plan to let the current tornado watch go anytime soon. Storms that
developed earlier today and continue along the MO/KS border and
over the eastern MO Ozarks have produced sporadic hail and severe
wind gusts...but likely remain rooted above the boundary layer
with convective inhibition values over 100 j/kg.

Will keep storm chances going over the entire forecast area
through the evening and then begin to taper chances off from west
to east after Midnight. Will make last minute adjustments on
mention of severe storms in the zone forecast but currently plan
to keep severe mention east of Highway 65 through the night...and
go with severe for just the evening west of this line.

Other concern will be with heavy rainfall over our southeast
counties through tonight where a potential mesoscale convective
complex is expected to track northeast from Arkansas and add to
the rain already received this afternoon. So will post a Flood
Watch for Oregon/Shannon/Howell counties for tonight.

As we go into late tonight and Monday...will mainly follow NAM
timing on ending precip over our eastern zones around Midday.

.LONG TERM...(Monday Night through Sunday)
Issued at 248 PM CDT SUN APR 27 2014

The upper level low pressure center is expected to become cut off
from main upper flow and meander across the upper Midwest through
Thursday...which will make timing of precipitation rather tricky
as spokes of energy rotate around the upper low. Have a little
more confidence in the fact that most of the precipitation should
be on the lighter side.

Temperatures are still expected to be unseasonably cool with the
cutoff low ushering in a Canadian airmass over the region.
Wednesday night and Thursday night still look to be the coldest
and overall have gone upper 30s to lower 40s for minimums.

The upper low will finally shift northeast into the Great Lakes
region by Friday with some moderation in temperatures through
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1252 PM CDT SUN APR 27 2014

A large and slow moving storm system moving into the central portion
of the country will bring several rounds of shower and thunderstorm
activity to southwestern Missouri Airfields into the evening hours
today.  Expect periods of MVFR due to lower ceilings and reduced
forward visibility in heavier rainfall associated with convective
activity. As this system slowly progresses eastward this evening and
tonight...precipitation will abate from west to east.  Included a
period of low level wind shear at all three airfields this evening
due to strong southwesterly flow just above the surface associated
with this system.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH until 7 AM CDT Monday FOR MOZ097-098-106.

KS...NONE.
&&

MESOSCALE...Foster
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Colucci
Hazardous weather outlook, Apr 27, 9:23 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 PM CDT SUN APR 27 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
923 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED INTO THE
  OVERNIGHT HOURS ACROSS THE MISSOURI OZARKS.

  THUNDERSTORMS WILL BE IN THE FORM OF LINE SEGMENTS WITH POSSIBLE
  SUPERCELLS.

  SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE
  SIZE OF GOLF BALLS...DAMAGING WIND GUSTS TO 70 MPH...AND
  ISOLATED TORNADOES.

  LOCALIZED FLOODING WILL BE POSSIBLE ACROSS FAR SOUTH CENTRAL AND
  CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A FEW THUNDERSTORMS MAY BE ONGOING ACROSS THE EASTERN OZARKS ON
  MONDAY MORNING.

  WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE OVER WESTERN MISSOURI
  AND SOUTHEAST KANSAS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED INTO THE EARLY MORNING HOURS
  ACROSS SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Apr 27, 9:48 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT SUN APR 27 2014

MOZ056-057-280315-
MILLER MO-MORGAN MO-
948 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLER AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 1015 PM CDT...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKY MOUNT...OR 9 MILES SOUTHWEST OF
ELDON...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ELDON AND AURORA SPRINGS BY 955 PM CDT.
  OLEAN AND 8 MILES NORTHWEST OF ETTERVILLE BY 1000 PM CDT.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHERN MISSOURI.

LAT...LON 3849 9269 3844 9262 3843 9241 3842 9240
      3835 9240 3834 9232 3821 9264 3822 9269
      3834 9284 3850 9272
TIME...MOT...LOC 0249Z 220DEG 41KT 3834 9268

HATCH
Special weather statement, Apr 27, 10:39 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 PM CDT SUN APR 27 2014

MOZ069-080-081-280415-
CAMDEN MO-LACLEDE MO-DALLAS MO-
1039 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DALLAS...NORTHERN
LACLEDE AND SOUTHEASTERN CAMDEN COUNTIES UNTIL 1115 PM CDT...

AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
ELDRIDGE TO BENNETT SPRINGS TO 7 MILES SOUTH OF BENNETT SPRINGS...
MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL IS EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE LEBANON.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BENNETT
SPRING STATE PARK...HA HA TONKA STATE PARK...LAKE OF THE OZARKS STATE
PARK AND LAKE OF THE OZARKS. INTERSTATE 44 BETWEEN MILE MARKERS 122
AND 143 WILL ALSO BE IMPACTED BY THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHERN MISSOURI.

LAT...LON 3807 9257 3805 9255 3805 9253 3802 9251
      3802 9241 3790 9241 3773 9242 3756 9289
      3767 9288 3783 9291
TIME...MOT...LOC 0339Z 230DEG 35KT 3782 9281 3773 9279
          3764 9284

HATCH
Local storm report, Apr 27, 10:52 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             ELDRIDGE                37.83N 92.75W
04/27/2014  E0.88 INCH       LACLEDE            MO   AMATEUR RADIO

&&

KARDELL
Local storm report, Apr 27, 11:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             NIXA                    37.04N 93.29W
04/27/2014  E0.88 INCH       CHRISTIAN          MO   AMATEUR RADIO

&&

KARDELL
Local storm report, Apr 27, 11:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     CHRISTIAN CENTER        36.94N 93.17W
04/27/2014                   CHRISTIAN          MO   TRAINED SPOTTER

            TREE LIMBS DOWN.

&&

KARDELL
Local storm report, Apr 28, 12:11 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             AVA                     36.95N 92.66W
04/28/2014  E0.88 INCH       DOUGLAS            MO   TRAINED SPOTTER

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:07 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Phelps, Pulaski38 min
Apr 27, 7:29 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton46 min
Apr 27, 7:57 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence48 min
Apr 27, 8:20 PM CDTSevere Thunderstorm WarningSGFGreene, Polk55 min
Apr 27, 8:25 PM CDTTornado WarningSGFDade, Polk35 min
Apr 27, 8:53 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory37 min
Apr 27, 9:48 PM CDTSpecial Weather StatementSGFMiller27 min
Apr 27, 10:39 PM CDTSpecial Weather StatementSGFLaclede36 min
Apr 27, 10:47 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski28 min
Apr 27, 11:02 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney28 min
Apr 27, 11:07 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski23 min
Apr 27, 11:14 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon31 min
Apr 27, 11:23 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Taney, Webster52 min
Apr 27, 11:24 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Pulaski51 min
Apr 28, 12:06 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright39 min
Apr 28, 12:36 AM CDTSpecial Weather StatementSGFTexas24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.